A 73-year-old woman with an 11-year history of type 2 diabetes mellitus and hypertension was admitted to hospital because of acute confusion. Laboratory analysis showed severe hyponatremia with a serum sodium concentration of 109 mEq/L. No edema was found in her extremities. Neurologic examination revealed no abnormalities. She had been taking pioglitazone for 4 months. Sodium level was normal before the start of pioglitazone. Her blood pressure was 150/90 mm Hg. Serum and urine osmolalities were 245 and 613 mOsm/kg, respectively. Thyroid function tests, plasma corticotropin, and serum cortisol concentrations were normal. Clinical history and laboratory findings suggested that the cause of the severe hyponatremia was the syndrome of inappropriate antidiuretic hormone secretion caused by pioglitazone therapy. After withdrawal of pioglitazone, she was treated with infusion of hypertonic saline (3% sodium chloride, 300 mL/24 h) for 3 days. The patient's sodium concentration increased gradually and the clinical situation improved rapidly. Her serum sodium returned to nearly normal ranges within 1 week and she was discharged.